Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 4, NWS Goodland, KS

April 25, 2024Decatur County, Norton County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this tornado warning at Apr 25, 2024, 8:15 PM CDT for Decatur County, Norton County, Kansas; Red Willow County, Nebraska. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2024, 8:15 PM CDT (01:15 UTC)
Expired
Apr 25, 2024, 8:27 PM CDT
In force
12 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Decatur County, KS, Norton County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 8:23 PM CDTHAIL 0.253 Nw Clayton, KSTrained spotter reports heavy rain and pea sized hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 2:53 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

205 
WFUS53 KGLD 260115
TORGLD
KSC039-137-NEC145-260145-
/O.NEW.KGLD.TO.W.0004.240426T0115Z-240426T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
815 PM CDT Thu Apr 25 2024

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Norton County in northwestern Kansas...
  Eastern Decatur County in northwestern Kansas...
  Southeastern Red Willow County in southwestern Nebraska...

* Until 845 PM CDT.

* At 814 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Jennings, or 16 miles southeast of Oberlin, moving
  north at 60 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Norcatur and Clayton around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3959 10021 3964 10037 4016 10032 4012 10019
      4000 10019 4000 9987
TIME...MOT...LOC 0114Z 194DEG 51KT 3971 10026 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Wekesser
1 follow-up statement
218 
WWUS53 KGLD 260127 RRA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
827 PM CDT Thu Apr 25 2024

KSC039-137-NEC145-260136-
/O.CAN.KGLD.TO.W.0004.000000T0000Z-240426T0145Z/
Norton KS-Decatur KS-Red Willow NE-
827 PM CDT Thu Apr 25 2024

...THE TORNADO WARNING FOR NORTHWESTERN NORTON...EASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
small hail is still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas...and southwestern Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
Sheridan, Graham, Decatur and Norton counties until 8:30 PM CDT.

&&

LAT...LON 3959 10021 3964 10037 4016 10032 4012 10019
      4000 10019 4000 9987
TIME...MOT...LOC 0124Z 194DEG 51KT 3988 10020 

$$

Wekesser

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 25, 7:59 PM CDT, 16 minutes earlier. Its key messages:

  • Tornado Watch in effect for the entire Tri-State area until 9 pm MDT / 10 pm CDT this evening. As of 2345 UTC, elevated severe thunderstorms capable of producing large to very large hail appear to be the primary hazard.
  • Winds will shift to the NW and increase to 30-40 mph (gusting up to 50 mph) Friday afternoon. Wind of this magnitude may create hazardous travel conditions, especially for high profile vehicles. This includes the Interstate 70 corridor in eastern Colorado and far northwest Kansas.
Area forecast discussion, Apr 25, 7:59 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
659 PM MDT Thu Apr 25 2024

.KEY MESSAGES...

- Tornado Watch in effect for the entire Tri-State area until 9
  pm MDT / 10 pm CDT this evening. As of 2345 UTC, elevated
  severe thunderstorms capable of producing large to very large
  hail appear to be the primary hazard.

- Winds will shift to the NW and increase to 30-40 mph (gusting
  up to 50 mph) Friday afternoon. Wind of this magnitude may
  create hazardous travel conditions, especially for high
  profile vehicles. This includes the Interstate 70 corridor in
  eastern Colorado and far northwest Kansas.

&&

.UPDATE...
Issued at 620 PM MDT Thu Apr 25 2024

The Red Flag Warning was cancelled at 620 pm MDT.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 1157 AM MDT Thu Apr 25 2024

Severe weather is expected across the Tri-State area this afternoon
into the overnight hours. The dryline looks to be setting up near I-
70 and Highway 27. Locations to the southwest of the line are drying
out as southerly winds will continue gusting above 25 MPH. Later
this afternoon, RH values behind the dryline will drop into the
lower teens. This will create critical fire weather conditions for
locations behind the dryline. A Red Flag Warning is still in effect
for the locations where prolonged critical fire weather conditions
are expected.

Blowing dust will also be possible (~15% chance) in locations along
and south of a line from Idalia, CO to Oakley, KS. Along the Kansas
Colorado border will see the best conditions for blowing dust.
Visibility reductions down to around 3 miles are possible in plumes
of blowing dust. Brown-out conditions cannot be ruled out near
source regions.

The dryline will be the trigger for the severe weather in the
evening. SPC has kept an Enhanced risk in the southeastern 1/3 CWA
for Thursday afternoon-night. This is based on a hatched/significant
hazard for 30% chance of hail and 10% chance of tornado. For this
event, the environment will be highly primed for tornado and hail
hazards. There is still a 10% chance that the cap will prevent any
storms from firing, but confidence is lowing due to clearing skies.
If the cap does break, isolated discrete to clusters of severe
storms will form and all hazards will be possible becoming a mess of
storms later on. The main hazards will be tornadoes and hail. The
entire Tri-State area will have potential to see severe weather, but
chances increase in the Enhanced risk area.

Storms are expected to start firing around 19-21Z with the highlight
of the severe storms being 22Z-03Z. The prime location for the
severe storms will be in the Enhance risk area and the storms will
move to the northeast. After 03Z, the severe weather threat will
lower over the following 9 hours. During this time, we will begin to
get the wrap-around precipitation from the northwest. These are
expected to just be showers with a few weak thunderstorms embedded
within. Less than 0.5 inches of QPF is expected with this system
with most of that falling north of highway 36.

As the low pressure system leaves the area on Friday, strong
northwesterly winds are expected to follow. Gusts up to 40 kts are
already expected due to the pressure rises.

Temperatures overnight tonight will cool to the upper 40s. High
temperatures tomorrow will warm into the upper 60s and the southern
CWA reaching into the mid to upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 101 PM MDT Thu Apr 25 2024

Friday evening, split flow will be in place over the western have of
the nation.  A broad upper trough will extend west to east from the
West Coast to western Iowa and south into the Desert Southwest. The
northern split will cut north through the Bighorn Mountains of
Wyoming and up into Big Sky Country (Montana).  The southern split
will be the main concern for the Tri-State area a series of systems
moves through the region over the weekend.  Friday evening, a closed
low will continue to lift to the northeast, up into north central
Nebraska and the East River portion (East of the Missouri River) of
South Dakota.  As this system moves out of the region, expect wrap
around moisture on the back side of the system.  For the
evening/overnight hours, precipitation chances (20-40%) will be
limited to areas mainly along and west of Highway 27.

The concern over strong to severe thunderstorms across the Tri-State
area remains for Saturday.  A second low pressure system north of
the Four Corners region will move into eastern Colorado and western
Kansas during the day on Saturday.  Precipitation chances will
increase west to east across the region, with rain chances likely,
in the afternoon and evening, particularly in eastern Colorado and
areas along and north of Interstate 70.

As far as the severe weather threat for Saturday, a few strong to
severe thunderstorms will be possible for the CWA in the afternoon.
A boundary will be set up from southwestern Kansas to northeastern
Kansas.  This boundary will cut across the southeastern portions of
the CWA, with a dryline extending south into Oklahoma and Texas.
CAMs are showing potential for some storms firing up along the
boundary and moving to the north through the CWA as the low tracks
to the north northeast through the day.  Models are already showing
possibility of SBCAPE values of over 1000 J/kg and MLCAPE values of
over 1200 J/kg in the area along the boundary as it lifts north
into the area. A jet streak will also be moving over the region
during the day on Saturday. Right now, the worst threat looks
to be to the southeast of our area in the warm sector and ahead
of the dryline. A slight shift northward of the system's
expected track could potentially bring additional concerns for
severe weather to the area. With all of that being said, I wish
everyone in the path of severe weather the next few days, Qapla'
(good luck or success).

Saturday evening into Sunday afternoon, chances for precipitation
will gradually decrease from south to north.  The other concern with
this system will be the potential rainfall amounts.  The area has
been fairly dry recently.  However, thunderstorms moving through the
region today could bring a few tenths of rainfall to the
region. Paired with decent soundings and QPF values nearing an
inch in areas north of I-70, hydro concerns may be an issue.

Westerly flow sets up Monday and Tuesday, with dry conditions
expected.  Temperatures will return to the 70s and 80s on Tuesday
and Wednesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 520 PM MDT Thu Apr 25 2024

Adverse aviation conditions associated with scattered
thunderstorms and low ceilings are anticipated at both terminals
this evening (through ~06Z).. with the relative greatest
potential for thunderstorms at the MCK terminal. Ceilings will
gradually improve to MVFR and VFR late Friday morning and early
Friday afternoon. Breezy (20-30 knot) E to NE winds this
aft/eve will weaken overnight.. as a lee cyclone in Colorado
progresses eastward over western Kansas. Winds will shift to
the W around or shortly after sunrise Friday morning, further
shifting to the NW and strengthening to 30-40 knots Friday
afternoon.. as the MSLP gradient tightens on the W and
SW periphery of the deepening lee cyclone (tracking
northeastward into Nebraska during the day).

&&

.HYDROLOGY...
Issued at 252 AM MDT Thu Apr 25 2024

Portions of the Tri State region could see some potentially
impactful precipitation from showers and thunderstorms over an
84- hour period starting today and going late into the upcoming
weekend. These chances will come in two rounds, one
Thursday/Thursday night and the other this weekend.
Precipitation amounts will be highly dependent on track and
movement and overall coverage.

Rainfall totals that are currently forecasted during this time
have around a half inch or less south and east of a line from
Hill City to Colby, Kansas and southwest to the Tribune area.
North and west of this line, up to 0.80" to a localized 1.60" is
possible. The highest totals are currently focused west of a
line from Burlington Colorado to McCook Nebraska.

Area soils are pretty dry at this time and should be able to
handle around 1 to 2 inch rainfall, but will have to be
monitored for potential for any training of storms in localized
areas, especially for areas that may have seen a lot of rain
today/tonight and may see more storms over the weekend.

There are currently no Flood Watches in effect.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Vincent
SHORT TERM...CA
LONG TERM...Wekesser
AVIATION...Vincent
HYDROLOGY...JN
Hazardous weather outlook, Apr 25, 4:58 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
358 PM MDT Thu Apr 25 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
358 PM MDT Thu Apr 25 2024 /458 PM CDT Thu Apr 25 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Tornado Watch remains in effect for the entire Tri-State area
until 9 pm MDT, 10 pm CDT this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

A few severe thunderstorms capable of producing large hail are
possible Saturday afternoon and evening, mainly in northwest Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Local storm report, Apr 25, 7:33 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
633 PM MDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             Russell Springs         38.91N 101.18W
04/25/2024  E2.50 Inch       Logan              KS   Public

            Corrects previous hail report from Russell
            Springs. estimated time of report.

&&

JTL
Local storm report, Apr 25, 7:42 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
642 PM MDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     Hail             1 ENE Goodland          39.35N 101.70W
04/25/2024  E0.25 Inch       Sherman            KS   Trained Spotter

&&

KMK
Local storm report, Apr 25, 7:45 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
645 PM MDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Hail             1 NNE Goodland          39.37N 101.70W
04/25/2024  M0.70 Inch       Sherman            KS   NWS Employee

            Pea to dime sized hail observed at the
            office.

&&

KMK
Local storm report, Apr 25, 7:48 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
648 PM MDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Rain             Sharon Springs          38.89N 101.75W
04/25/2024  M0.50 Inch       Wallace            KS   Public

            Report with photo via social media of half
            inch rain in rain gauge in Sharon Springs.

&&
Local storm report, Apr 25, 7:50 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
650 PM MDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             Tribune                 38.47N 101.75W
04/25/2024  M1.00 Inch       Greeley            KS   Public

            Public report with photo via social media of
            quarter size hail in Tribune.

&&
Local storm report, Apr 25, 7:58 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
658 PM MDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             1 WSW Wheeler           39.76N 101.72W
04/25/2024  E0.88 Inch       Cheyenne           KS   Trained Spotter

            Trained spotter reports pea to nickel size
            hail. Time estimated from radar.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:00 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Logan, Wallace, Wichita26 min
Apr 25, 7:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman46 min
Apr 25, 7:22 PM CDTSevere Thunderstorm WarningGLDGove23 min
Apr 25, 8:04 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan26 min
Apr 25, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Graham, Sheridan50 min
Apr 25, 8:16 PM CDTSevere Thunderstorm WarningGLDCheyenne59 min
Apr 25, 8:49 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan56 min
Apr 25, 8:54 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas66 min
Apr 25, 9:05 PM CDTSevere Thunderstorm WarningGLDCheyenne55 min
Apr 25, 9:45 PM CDTSevere Thunderstorm WarningGLDGraham, Norton45 min
Apr 25, 10:00 PM CDTSevere Thunderstorm WarningGLDCheyenne45 min
Apr 26, 4:27 AM CDTSevere Thunderstorm WarningGLDRawlins33 min
Apr 26, 4:20 AM CDTSpecial Weather StatementGLDHitchcock25 min
Apr 26, 4:56 AM CDTSevere Thunderstorm WarningGLDRed Willow49 min

Nearby

Tornado Warnings in Kansas, 2024Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.